... days without tapering it. I just had a baby and developed mastitis (breastfeeding infection) so I still needed some antibiotics since I had to stop the penicillin. So I contacted my OB who -lucky for me- asked if the ER doctor put me on a tapered dosage. I told her 'no' and she was very surprised and told me to double check the instructions/bottle when I got home. I didn't give it much thought until the 10 days were almost up and I did some research to see why it's supposed to be tapered. When I saw what can happen from an abrupt stop I immediately called my OB back and she was shocked the ER dr prescribed it in this manner. She called in a prescription so it could be tapered. So, she had me do 30 mg for 2 day, then 20 mg for 2 days, 10 mg for 2 days and 5 mg for 2 days. When I went from the 60 mg to the 30 mg I had the most excruciating leg pain for about 48 hours. At some points I could not even walk or stand up at all. I have also been having fatigue and some joint pain in my wrists, ankles, knees, and fingers. In this short time I have deveIoped a moon face, lost five pounds and then gained it right back a few days later, also my abdomen is much larger. I finished the taper yesterday, so in total I took this drug for 17 days. I am wondering if anyone else thinks it is odd that the dr would prescribe 60mg daily for 10 days just for hives and then an abrupt stop without tapering it? Couldn't this have resulted in serious side effects? Also, was the leg pain (to the point of being unable to stand up) a withdrawal symptom or is this a sign of adrenal crisis? How do I know if my adrenal glands are functioning good or if they have been compromised by the medicine? Was this taper slow enough or should it have been done differently? Is there anything I need to be aware of after being on this, even though it was not long-term, it was such a high dosage that I am concerned about what effects it may have. Today is my first day not taking the medicine and I am fearful of adrenal crisis because of what I have read on it, but I don't know if I took it too short of time to be concerned. Sorry for so many questions. Just trying to get some general input on what people think about this situation. My legs are still hurting but they feel 100x better than what they did
I broke out in hives from penicillin allergy and the ER doctor prescribed 60mg of prednisone for 10?
Added 25 Dec 2009:
Also- everything tastes way too salty lately and I don't add salt or eat a lot of salty foods. I read that things tasting salty can be due to an endocrine disorder, so is this something to be concerned about as a result from the prednisone?
Gosh I can not figure why she ordered a steroid in the first place. My friend had hives as you did and they gave her benedryl. Maybe that was too easy for an ER Physician. You sure that it was an MD that ordered it in the first place. Could it be a Nurse Practioner? Too many mistakes are made by Nurse Practioners. Demand a M.D. next time. If it was an M.D. ohhh well you went to the one with the best education and they failed you.
Glad you are feeling better
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Aug 2010 • 1 answer
Posted 30 Sep 2012 • 2 answers
Posted 10 Jan 2014 • 1 answer
Posted 13 Mar 2016 • 0 answers
Prednisone - Why did my doctor prescribe for only 4 days? I took the first 4 for my allergy and went
Posted 14 days ago • 1 answer